Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir+Reyataz+1 Norvir
Mar 24, 2004

Hi

I have been HIV positive for 2 years and just started Meds. I started with Combivir and Sustiva. I broke out in a rash all over my body and stopped taking Sustiva right away. I have continued the Combivir for the past 2 weeks while I waited for the rash to go away. I am about to begin taking Combivir + Reyataz + 1 Norvir. Here are my questions:

1)I have been experiencing numbness in my hands (especially at night) for the past year. But, it seems to be getting worse (I assume because of the Combivir)- I wake up at night and my hands are completely numb - is there anything I can do or do I just have to live with it? 2) I have been getting headaches in the afternoon - I have to get up 3 times during the night to urinate - and I have been suffering from insomnia - should I be concerned or are these typical side affects during the first month of beginning Combivir? 3) I suffer from irritable bowel and I am terrified of lipodystrophy/facial wasting - is Combivir+Reyataz+1 Norvir a good combination for me, considering the fact that I was allergic to Sustiva? 4)I take Wellbutrin XL once per day and I noticed that it warns against interaction with Norvir. Should I be concerned since I am only taking 1 Norvir per day?

Thank You again for you time -I really appreciate it!

Response from Dr. Wohl

Hi-

I will try to answer each of your questions one by one: 1. Since the numbness pre-dates your start of medications and involves both hands, I suspect it may be peripheral neuropathy due to HIV. Other causes that need to be excluded are thyroid disease, vitamin deficiencies, syphilis and other medications. Neither AZT or 3TC, the drugs in Combivir are major causes of neuropathy. If you have not already, I would see a neurologist familiar with HIV. There are several tests they can do to find out where the problem is. Also, treatments with Neurontin, Elavil and other drugs can help.

2. Headaches - now this can certainly be AZT. If you did not have these before starting this med, I would bet the farm this is the culprit. You know, if you are going to be on Reyataz/Norvir once a day why not make it easier and take meds that can all be given once daily, especially if your AZT is causing you to have headaches? Options include tenofovir+3TC (or FTC) , ddI-EC + 3TC (or FTC) or abacavir + 3TC all once a day.

3. Fat wasting - AZT, again, can do this but probably not to the same extent that d4T does. The effect of Reyetaz on body shape is not known. It is clear that this protease inhibitor has minimal effect on lipids and glucose - and a little bit of Norvir may impact these parameters but usually not extremely. As in #2, I'd think about a convenient once a day nucleoside combo to compliment your Reyataz/Norvir.

4. Wellbutrin XR - I would not worry. The dose of Norvir you are taking is pretty low.



Previous
tonsils acting odd off treatment
Next
A good combination?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement